A Project CBD Special Report: Part 1 of a 2-part series by Adrian Devitt-Lee
A 19-year-old is rushed to the emergency room, having passed out at home. The kid can’t breathe. He’s clearly in respiratory failure. Doctors notice blood around his mouth, but there’s no discernible cause – no infection, no trauma, no other damaged organs. Except the lungs. The patient undergoes mechanical ventilation for roughly 60 hours as the medics try to diagnose and treat the stricken teenager.
Luckily the injured youth survived, thanks to the doctor’s quick response.
“[A] chest CT scan revealed patchy scattered ground glass opacities,” according to the physician who wrote up the case. The medics determined it was a case of diffuse alveolar hemorrhage – blood vessels had ruptured, filling parts of the lungs with blood and preventing oxygen exchange.
This patient’s brush with death due to respiratory failure was described in a 2011 report on the adverse consequences of inhaling synthetic cannabinoids (sCBs), a group of hard-to-detect research chemicals that powerfully influence the endocannabinoid system.
This would prove to be the first in a series of case reports, extending to the present, which highlight that sCBs can cause respiratory failure.
During the Summer of 2019, the same symptoms that can indicate sCB toxicity – ground glass opacities, ruptured blood vessels, oxygen deprivation as lungs fill with fluid – would surface repeatedly in what the Centers of Disease Control (CDC) has deemed an “outbreak of lung injury associated with vaping.” Such incidents became more frequent in July. As of November 8th, more than 2000 people had been hospitalized and 39 had died from vaping-related pulmonary failure, according to the CDC, which issues weekly updates on the vaping crisis with the latest alarming statistics.
The same symptoms that can indicate synthetic cannabinoid toxicity surfaced repeatedly in a recent outbreak of lung injury associated with vaping.
The CDC has yet to identify a single common factor in all cases beyond the use of vaporizers or electronic cigarettes. Thus far, reported cases have involved people vaping THC (tetrahydrocannabinol) oil and/or CBD (cannabidiol) oil, as well as users of nicotine e-cigarettes. Black market THC vape cartridges are particularly suspect, but legal cannabis oil vapes and nicotine-only products have also been implicated.
Curiously, the CDC makes no mention of synthetic cannabinoids in their weekly updates, even though the symptoms of sCB-induced toxicity match symptoms that figure prominently in the current, headline-generating vaping crisis. Since the start of the outbreak, health officials have been eyeing several possible culprits – chemical flavorings, vitamin E, polymer thinning